Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 385, NWS Morristown, TN

August 18, 2011Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Aug 18, 2011, 10:48 PM EDT for Cherokee County, Clay County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2011, 10:48 PM EDT (02:48 UTC)
Expired
Aug 18, 2011, 11:15 PM EDT
In force
27 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cherokee County, NC, Clay County, NC

The radar

The Knoxville radar (KMRX), 134 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2011-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2011-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2034 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

698 
WUUS54 KMRX 190248
SVRMRX
NCC039-043-190315-
/O.NEW.KMRX.SV.W.0385.110819T0248Z-110819T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1048 PM EDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
  CLAY COUNTY IN SOUTHWEST NORTH CAROLINA...

* UNTIL 1115 PM EDT

* AT 1046 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTHWEST OF MURPHY...AND MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MURPHY...HIAWASSE DAM...BRASSTOWN AND MARBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3518 8426 3522 8383 3498 8387 3498 8426
TIME...MOT...LOC 0249Z 262DEG 18KT 3503 8417

$$
1 follow-up statement
896 
WWUS54 KMRX 190304
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1104 PM EDT THU AUG 18 2011

NCC039-043-190315-
/O.CON.KMRX.SV.W.0385.000000T0000Z-110819T0315Z/
CHEROKEE NC-CLAY NC-
1104 PM EDT THU AUG 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR WESTERN CLAY AND CHEROKEE COUNTIES...

AT 1057 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MURPHY...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CHEROKEE
  AND WESTERN CLAY COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...
  BRASSTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3518 8426 3522 8383 3498 8387 3498 8426
TIME...MOT...LOC 0304Z 260DEG 24KT 3506 8403

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:26 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 18, 9:26 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
926 PM EDT THU AUG 18 2011

.DISCUSSION...UPDATED TO INCLUDE PATCHY FOG FOR TONIGHT AND CHANGE
PRECIPITATION CHANCE TO AREAL COVERAGE. A MOIST AND MODERATELY
UNSTABLE AIRMASS (CAPES 1500-2000 J/KG) CONTINUES TO PRODUCE
SCATTERED CONVECTION. PLENTY OF LEFT OVER BOUNDARIES AND LOCAL
TERRAIN WILL HELP KEEP CHANCES OF THUNDERSTORMS GOING OVERNIGHT.
LOCALLY HEAVY RAIN AND GUSTY WINDS WILL BE THE MAIN CONCERN.

DUE TO THE RECENT RAINS...PATCHY FOG ANTICIPATED...SOME MAY BECOME
LOCALLY DENSE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             69  93  71  94  72 /  20  10  20  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  67  92  69  92  69 /  20  10  30  20  20
OAK RIDGE, TN                       67  92  68  91  68 /  20  20  30  20  20
TRI CITIES AIRPORT, TN              60  88  61  89  62 /  40  20  30  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DH
Hazardous weather outlook, Aug 18, 5:00 AM EDT, 17 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT THU AUG 18 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT THU AUG 18 2011 /400 AM CDT THU AUG 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 18, 6:00 PM EDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND DMG     COEBURN                 36.95N 82.47W
08/18/2011                   WISE               VA   LAW ENFORCEMENT

            DISPATCH REPORTED ONE INCH HAIL IN COEBURN.

&&

KGUILLET
Special weather statement, Aug 18, 7:30 PM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 PM EDT THU AUG 18 2011

TNZ084-085-100-190000-
BRADLEY TN-MCMINN TN-MEIGS TN-
730 PM EDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR MEIGS...MCMINN AND BRADLEY
COUNTIES UNTIL 800 PM EDT...

AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF CHARLESTON...OR 11 MILES
NORTH OF CLEVELAND...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHARLESTON...
RICEVILLE...CALHOUN AND TASSO.
Special weather statement, Aug 18, 9:52 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
952 PM EDT THU AUG 18 2011

TNZ071-072-190230-
BLOUNT SMOKY MOUNTAINS TN-NW BLOUNT TN-
952 PM EDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT COUNTY UNTIL 1030 PM
EDT...

AT 949 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALCOA...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ALCOA...MARYVILLE...
EAGLETON VILLAGE...CLOVER HILL...WILDWOOD AND HAPPY VALLEY.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.